facebook
twitter
rss
account
search
search

Army won't review medication in suicides

By MARK BENJAMIN and DAN OLMSTED, United Press International   |   Jan. 29, 2004 at 1:39 PM   |   Comments

WASHINGTON, Jan. 29 (UPI) -- The U.S. Army didn't investigate whether a malaria drug it developed could have triggered suicides by soldiers in Iraq, despite a new government suicide warning and complaints from soldiers, a senator and a leading veterans' advocate.

The Pentagon next week is expected to release a report on an elevated number of suicides among Army troops serving in Operation Iraqi Freedom.

Pentagon spokeswoman Martha Rudd told United Press International the Pentagon saw no reason to consider the anti-malaria drug, Lariam, as a possible factor in the suicides. Some troops in Iraq have taken the drug, particularly in the summer months. The Army said the suicide rate spiked in July.

"We don't believe there is any connection between Lariam and suicide," Rudd said. "There is nothing to indicate that is a factor."

The Food and Drug Administration last year ordered that all patients taking the drug receive a written warning that Lariam "can rarely cause serious mental problems in some patients. ... Some patients taking Lariam think about killing themselves, and there have been rare reports of suicides. It is not known whether Lariam was responsible for these suicides."

The FDA said side effects include aggression, paranoia, delusions, depression and psychosis.

"The Pentagon refuses to consider the obvious side effects Lariam produces in the combat scenario," Steve Robinson, a veterans' advocate, told a House Armed Services Committee panel last week.

"The military is ignoring this drug's known side effects," said Robinson, executive director of the National Gulf War Resource Center. "In some cases, they are lying to family members and act as if they are baffled by the high suicide and depression rates."

In October, Sen. Dianne Feinstein, D-Calif., asked Secretary of Defense Donald Rumsfeld to reconsider its use of the drug. "Given the mounting concerns about Lariam as expressed by civilians, service members and medical experts about its known serious side effects, I strongly urge you to reassess the (Defense Department's) policy on the use of Lariam," she wrote Rumsfeld.

Assistant Secretary of Defense Dr. William Winkenwerder Jr., told reporters this month that the Army was studying 19 soldier suicides in Operation Iraqi Freedom. He said that meant the suicide rate for the Army was "a little on the high side," but that "we don't see a trend there in looking at these cases that tells us there is more we might be doing to prevent suicides."

Rudd, the Pentagon spokeswoman, said the 19 suicides do not include any that occurred after soldiers left Iraq or a number of possible suicides there that are still under investigation.

UPI reported last week that since July, at least two soldiers who served in Iraq apparently killed themselves after being admitted to Walter Reed Army Medical Center in Washington, including one who hanged himself with a bedsheet Jan. 12, two days before Winkenwerder talked with reporters.

Rudd would not explain why soldiers who killed themselves outside of Iraq or Kuwait are excluded from the suicide total for Operation Iraqi Freedom, but she said there is no attempt by the Pentagon to hide suicides.

Some service members who took Lariam in Iraq told UPI that the military did not warn them of side effects noted by the FDA. Medical records for some did not reflect use of the pills, even though they still had leftover tablets.

The Army developed the once-a-week Lariam pill, known generically as mefloquine. Use in Iraq is apparently limited -- Army surgeon general spokeswoman Virginia Stephanakis told UPI, "I can tell you we are using almost no Lariam there."

The Colorado Springs (Colo.) Gazette reported that in the year ending this past October, 45,000 U.S. service members worldwide were prescribed Lariam by the military.

"I was never warned, nothing from the manufacturer in the box, nothing from the military. If I had known I would not have taken it," said one soldier who was medically evacuated from Iraq for mental problems after taking Lariam. The soldier, who asked that his name not be used, said he suffered anxiety and major depression and thought about killing himself. "I have no past history of this, never had issues with depression or anxiety and there is no family history."

He said Army doctors switched him immediately to another anti-malaria drug, but that they would not acknowledge Lariam could have triggered his symptoms. Instead, the Army is discharging him because of his mental problems.

Another soldier, Staff Sgt. Georg-Andreas Pogany, was charged with cowardice, an offense punishable by death, after he suffered a panic attack in Iraq when he saw the body of an enemy soldier. The charge was reduced to dereliction of duty and dropped altogether in December. Pogany told UPI he had taken Lariam and believes it may have triggered the attack. Panic attacks are listed under adverse reactions on the drug label.

Pogany said he received no warning about possible problems with the drug. "They gave me this medication just like I pick up my ammunition," Pogany said. "I told them that I felt like I had a nervous breakdown going on. Nobody in that company once asked or suggested that this might be a reaction to this medication."

UPI reported in early 2002 that mounting evidence suggests Lariam has triggered mental problems so severe that in a small percentage of users it has led to suicide. UPI also reported that soldiers involved in a string of murder-suicides at Fort Bragg, N.C., in the summer of 2002 after returning from Afghanistan had taken the drug.

The Army surgeon general dispatched a team to investigate. Their report said that Lariam was an "unlikely" cause for the entire cluster of deaths because not everyone suspected in the homicides had taken it. The team did not examine the drug's possible role in any individual death.

In a subsequent letter to Rep. John McHugh, R-N.Y., the Pentagon's Winkenwerder said that "the current issues regarding the adverse effects of mefloquine raised concerns within the Department of Defense as well as within the health related scientific community worldwide. In concert with other federal agencies, DOD will continue to assess these issues."


mbenjamin@upi.com; dolmsted@upi.com

© 2004 United Press International, Inc. All Rights Reserved. Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI's prior written consent.
Most Popular
Trending News
Video
x
Feedback